Pennsylvania, 2003

Flash Flood in Pennsylvania, September 23, 2003

September 23, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Flash Flooding throughout Adams county. Significant flooding began around 1:30 AM EST, with numerous road closures reported throughout the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Flash Flooding throughout Adams county. Significant flooding began around 1:30 AM EST, with numerous road closures reported throughout the county. One water rescue was performed. Dover Trailer Park was evacuated due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 22, 8:10 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 22, 8:10 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EDT MON SEP 22 2003

...CHANGES...

WILL ADJUST TO CURRENT CONDITIONS AS NEEDED.

...DISC...

...SHORT TERM...

FAST MOVING BAND OF HEAVY RAIN. AMOUNTS NEAR 1 INCH IN SOME SPOTS.
WEAK WAVE ON FRONT...BUT FFG NOT BAD...LEAVES STILL ON THE TREES.
SHOULD BE OK WITHOUT ANY WATCH. ALSO NOT REALLY IN WARM SECTOR...THUS
TORRENTIAL DOWNPOURS AND SEVERE NOT LIKELY. BEST DYNAMICS LIFT TO
THE NE...AND BEST MOISTURE REMAINS TO THE SE.

A YEAR AGO...WE HAD A STRONG FRONT MOVE ACROSS C PA...IT WAS A
VERY BUMPY RIDE UP FROM ATL.

ANYWAY...VERY STRONG MID LEVEL FLOW ON TUE...ALONG WITH WARM
LAKES...AND TIME OF DAY...WILL BE WINDY OUT...GIVEN MIXING...AND
ALSO CU/SC AND EVEN SOME SHOWERS TO THE N AND W...LATE MORNING INTO
THE MID AFTERNOON HOURS. MAYBE EVEN A RUMBLE OF THUNDER.

...LONG TERM...

GRANTED WE ARE INTO FALL NOW...BUT VERY ACTIVE PATTERN...WITH FAST
FLOW AND FAST MOVING SYSTEMS. SUMMER ENDED...AND WINTER STARTED TO
GRAB HOLD AROUND HERE LAST YEAR AROUND 10/8...WHAT ELSE CAN I SAY.
IF I HAD TO FCST FOR THIS WINTER SEASON...MAYBE A SLIGHT LEAN TOWARD
SLIGHTLY WARMER AND WETTER THAN NORMAL (SNOWFALL ABOUT NORMAL OR
TOUCH ABOVE)...GIVEN PATTERN SO FAR...BUT A LITTLE EARLY TO CALL.
ONE THING WOULD BE LIKELY...IF THIS PATTERN WAS TO HOLD...A LOT OF
DAY TO DAY VARIATION WOULD BE IN STORE FOR C PA.

...PREVIOUS DISC...

PRECIP OVERSPREADING WESTERN PART OF CWA.  GUIDANCE OVERNIGHT
INDICATES RAINFALL APPCHING FFGS.  WILL INDICATE POTENTIAL OF HEAVY
RAINS ESPECIALLY OVER THE WESTERN HALF OF CWA. ATTM DO NOT EXPECT TO
ISSUE FLOOD WATCH.  BUT POTENTIAL IS THERE IF PRECIP LINGERS AND
GIVEN SATURATED SOILS BUT WOULD BE MORE CONCERNED IF WE WOULD HAVE
BECOME MORE UNSTABLE WITH MORE BINOVC TODAY.   FOR TUESDAY GRADUAL
ENDING OF PRECIP FROM WEST TO EAST.  NEXT CHC OF PRECIP THURSDAY AND
THURS NITE THEN AGAIN OVER THE WEEKEND.

MDT   61  73  51  76 /  90  40  10  10
IPT   59  73  48  73 / 100  80  10  10
BFD   54  64  46  68 /  90  30  10  10
JST   55  70  48  67 /  80  20  10  10
AOO   59  68  50  74 /  80  20  10  10
UNV   59  74  49  72 / 100  30  10  10
SEG   59  73  48  73 / 100  80  10  10
LNS   61  76  52  76 /  60  50  10   0
THV   61  76  52  76 /  60  50  10   0

.CTP...
PA...NONE.

MARTIN
Hazardous weather outlook, Sep 22, 4:17 AM EST, 21 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 AM EDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG UPPER AIR DISTURBANCE AND COLD FRONT WILL MOVE TOWARD
WESTERN PENNSYLVANIA LATE TODAY...AND CROSS THE STATE TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE OVER THE WESTERN MOUNTAINS OF
PENNSYLVANIA EARLY THIS EVENING. SOME OF THE STORMS COULD BECOME AND
HELP TO MIX DOWN STRONG...POSSIBLY DAMAGING WINDS FROM SEVERAL
THOUSAND FEET ABOVE GROUND LEVEL.

.DAYS TWO THROUGH SEVEN...

THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST OF THE
SUSQUEHANNA VALLEY AFTER MIDNIGHT AND LIKELY WEAKEN.

PERHAPS MORE SIGNIFICANT THAN THE SEVERE THUNDERSTORM THREAT WILL BE
THE POTENTIAL FOR WIDESPREAD HEAVY RAIN. RAINFALL AMOUNTS OF ONE
INCH OR MORE ARE LIKELY...AND THERE IS A CHANCE FOR SOME PLACES TO
RECEIVE UP TO 2 INCHES OF RAIN BY THE PREDAWN HOURS OF TUESDAY.

THE HIGHER END RAINFALL AMOUNTS OCCURRING OVER A SEVERAL HOUR
PERIOD WILL LEAD TO MINOR FLOODING OF POOR DRAINAGE AREAS AND
SMALLER STREAMS SINCE THE GROUND REMAINS NEARLY SATURATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Sep 23, 12:00 AM EST, 1 hour 35 minutes before
PAZ037-041-230600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 AM EDT TUE SEP 23 2003

...STRONG WIND GUSTS WILL AFFECT TIOGA AND LYCOMING COUNTIES...

AT 1 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY SHOWERS ACCOMPANIED BY WIND GUSTS BETWEEN 30 AND 40 MPH ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF MANSFIELD TO 11 MILES NORTH
OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR
RALSTON AT 1 AM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE
STRONG ENOUGH TO DOWN SOME SMALL TREE LIMBS.

KL

The radar

The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Adams

When
September 23, 1:35 AM EST to 8:15 AM EST
Where
Adams County, Gettysburg
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338061.